A practical review of common veterinary renal toxins
Dr. Packer is an associate professor of neurology/neurosurgery at Colorado State University College of Veterinary Medicine and Biomedical Sciences in Fort Collins. She is active in clinical and didactic training of veterinary students and residents and has developed a comparative neuro-oncology research program at Colorado State University.
The key to managing any toxicity in pets is early identification and timely treatment. Keep these common renal toxins in mind when obtaining veterinary patient histories and examining dogs and cats.
Reports exist of toxicity from a pet eating just one grape, Dr. Wismer attendess at Fetch dvm360 conference in San Diego.
Time is of the essence when diagnosing and treating patients with toxicosis. At Fetch dvm360 conference in San Diego, Tina Wismer, DVM, MS, DABVT, DABT, reviewed five common renal toxins: cholecalciferol, ethylene glycol, nonsteroidal anti-inflammatory drugs (NSAIDs), lilies and grapes/raisins. Identifying these cases quickly in the clinical setting will enable veterinarians to implement treatment or mitigation procedures more rapidly.
Cholecalciferol (vitamin D)
Vitamin D toxicity can occur at doses as low as 0.1 mg/kg, Dr. Wismer said. The incidence of cholecalciferol toxicity in pets is increasing due to its use as an ingredient in psoriasis creams as well as increased use as an ingredient in rodenticides. Initial clinical signs typically include vomiting, depression, polyuria and polydipsia 12 to 18 hours after ingestion. Increased phosphorus concentrations can be identified within 12 hours, and increased calcium concentrations within 24 hours. Renal failure can occur within 24 to 48 hours.
Treatment includes emesis, if ingestion occurred within the previous 30 to 60 minutes (creams) or four hours (rodenticides). Administration of a single dose of activated charcoal is also recommended, followed by cholestyramine. When monitoring calcium, phosphorus, blood urea nitrogen (BUN) and creatinine, the addition of 0.9% NaCl is indicated for patients with increasing calcium concentrations to provide competition to calcium reabsorption in the renal tubule. For rapid calcium increases, calcitonin, pamidronate or zoledronate may be administered, as well as phosphate binders. Furosemide and corticosteroids may be used as adjunctive therapies.
Despite its commonality, toxic doses of ethylene glycol have not been well established. Clinical signs vary depending on the stage of toxicosis and metabolism of the parent compound. Central nervous system (CNS) signs appear first, followed by metabolic acidosis and renal tubular necrosis. Neurologic signs, polyuria/polydipsia and hypothermia generally appear within 30 minutes of ingestion and may be brief or last up to 12 hours. Cardiopulmonary signs generally occur 12 to 24 hours after ingestion. Renal effects may be seen as early as 12 hours after ingestion but more commonly are seen within 24 to 72 hours.
Laboratory findings include hyposthenuria, glucosuria and (inconsistently) the presence of calcium oxalate crystalluria on urinalysis. In later stages (after 12 hours), azotemia may be present, but a diagnosis is typically necessary prior to this stage. An ethylene glycol test kit is a valuable tool for rapid diagnosis, and kits are available for both dogs and cats. Note that activated charcoal and some medications (e.g. diazepam) contain propylene glycol and can interfere with test results, so test kits should be used prior to their administration.
Treatment for asymptomatic animals or recent exposures (within 45 minutes of presentation) includes induction of vomiting or gastric lavage. Activated charcoal is not generally effective. High rates of intravenous crystalloids promote renal perfusion. The key to successful treatment is early administration of ethanol and fomepizole, which delay the breakdown of ethylene glycol to its toxic metabolites. Be aware that ethanol will worsen metabolic acidosis and CNS depression. Prognosis is dependent on the amount of ethylene glycol ingested, the time between ingestion and initiation of treatment and the aggressiveness of treatment. The presence of oliguria/anuria is a grave prognostic indicator.
NSAIDs provide analgesia and reduce inflammation by inhibiting prostaglandin synthesis; however, toxicity results in increased production of gastric acid and pepsin, decreased secretion of the protective mucus layer in the stomach and small intestine, and vasoconstriction in the gastric mucosa (which can lead to mucosal hypoxia and thrombosis). Renal effects include vasoconstriction and inhibition of renal blood flow, reduced glomerular filtration rate and hypoxic renal damage, among other biochemical effects, leading to accumulation of toxic substances in the medulla and renal papillae and resulting in papillary necrosis. Gastrointestinal upset may occur within two to six hours of ingestion, with gastric hemorrhage and ulceration occurring 12 hours to four days post ingestion. Dogs, cats, rats, mice and pigs are thought to be most sensitive to NSAID toxicosis. Treatment is comprised predominantly of intravenous fluids and gastroprotectants.
When ingested, lilies may cause acute renal failure in cats. The mechanism of this toxicosis is unknown. Emesis, often the first clinical sign, can occur within a few hours of ingestion. Oliguric/anuric renal failure develops within 24 to 72 hours, with increases in BUN and creatinine apparent within 12 hours. Within 24 hours, urinalysis may show isosthenuria, abundant casts, proteinuria and glucosuria. Additional clinical signs often include vomiting, depression, anorexia and dehydration.
Toxicity may be fatal, especially if treatment is delayed beyond 18 hours. Intravenous fluids should be administered at twice maintenance rates for 48 hours in an attempt to prevent tubular necrosis and renal failure. For cases resulting in renal failure, dialysis may be used to manage renal failure until tubular regeneration occurs.
Grapes and raisins may cause renal failure from proximal tubular necrosis in some dogs, but there is variability in susceptibility and toxic dose. When it occurs, renal failure is usually apparent within 72 hours of ingestion. Toxicity has been documented from doses as low as 0.7 oz/kg (grapes) and 0.11 oz/kg (raisins), although Dr. Wismer noted that reports exist of toxicity from just one grape. When it occurs, vomiting may begin within six hours of ingestion, and BUN and creatinine may become increased within 12 to 18 hours.
Treatment of grape/raisin toxicity consists of intravenous fluid diuresis and symptomatic care. Oliguria/anuria is a poor prognostic indicator. Dialysis may be attempted with oliguric/anuric patients, with mixed results.
Dr. Packer is an associate professor of neurology/neurosurgery at Colorado State University College of Veterinary Medicine and Biomedical Sciences in Fort Collins, and is board certified in neurology by the American College of Veterinary Internal Medicine. She is active in clinical and didactic training of veterinary students and residents and has developed a comparative neuro-oncology research program at Colorado State University.